Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 32, NWS Amarillo, TX

May 20, 20114 counties in Texas

NWS Amarillo, TX issued this red flag warning at May 20, 2011, 3:53 AM CDT for 4 counties in Texas. It took effect at May 20, 2011, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2011, 3:53 AM CDT (08:53 UTC)
In effect from
May 20, 2011, 12:00 PM CDT
Expired
May 20, 2011, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4539 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WWUS84 KAMA 200853
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
353 AM CDT FRI MAY 20 2011

TXZ016-201800-
/O.NEW.KAMA.FW.W.0032.110520T1700Z-110521T0200Z/
DEAF SMITH-
353 AM CDT FRI MAY 20 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR
SOUTHWEST TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR
SOUTHWEST TEXAS PANHANDLE. 

* AFFECTED AREA: IN TEXAS...DEAF SMITH.

* WIND: WEST TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 25 MPH WITH
  GUSTS UP TO 35 MPH BY EARLY THIS AFTERNOON. THESE WINDS WILL
  DIMINISH AROUND SUNSET.

* HUMIDITY: MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 8 TO 12 PERCENT
  CAN BE EXPECTED ACROSS DEAF SMITH COUNTY.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP BY EARLY
  THIS AFTERNOON THEN CONTINUE UNTIL AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

MBS

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA
1 follow-up statement
715 
WWUS84 KAMA 201653
RFWAMA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1153 AM CDT FRI MAY 20 2011

TXZ011-012-017-210200-
/O.EXA.KAMA.FW.W.0032.110520T1700Z-110521T0200Z/
OLDHAM-POTTER-RANDALL-
1153 AM CDT FRI MAY 20 2011

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWESTERN TEXAS
PANHANDLE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON UNTIL 9 PM CDT THIS EVENING
FOR THE SOUTHWESTERN TEXAS PANHANDLE.

* AFFECTED AREA: IN TEXAS...OLDHAM...POTTER...RANDALL.

* WIND: WEST TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 35
  MPH ARE EXPECTED THIS AFTERNOON BEFORE DIMINISHING AROUND SUNSET.

* HUMIDITY: MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 8 TO 12 
  PERCENT ARE EXPECTED. 

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP BY EARLY THIS
  AFTERNOON AND CONTINUE UNTIL AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

TXZ016-210200-
/O.CON.KAMA.FW.W.0032.110520T1700Z-110521T0200Z/
DEAF SMITH-
1153 AM CDT FRI MAY 20 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR
SOUTHWESTERN TEXAS PANHANDLE...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 9 PM CDT THIS
EVENING FOR THE FAR SOUTHWESTERN TEXAS PANHANDLE.

* AFFECTED AREA: IN TEXAS...DEAF SMITH.

* WIND: WEST TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 35
  MPH ARE EXPECTED THIS AFTERNOON BEFORE DIMINISHING AROUND SUNSET.

* HUMIDITY: MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 8 TO 12 PERCENT
  CAN BE EXPECTED ACROSS DEAF SMITH COUNTY.

* TIMING: CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP BY 
  EARLY THIS AFTERNOON THEN CONTINUE UNTIL AROUND SUNSET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR GREATER...AND AN ELEVATED FIRE DANGER RATING
WILL CREATE RED FLAG CONDITIONS.

&&

$$

JACKSON

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WWW.SRH.NOAA.GOV/AMA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 20, 12:29 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 20, 12:29 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1229 AM CDT FRI MAY 20 2011

.UPDATE...
REVISED FIRST PERIOD GRIDS TO ADJUST DEWPOINTS...WINDS...SKY COVER
AND TO CONVERT TO AREAL QUALIFITER POPS FOR ERN ZONES. IT APPEARS THE
DRYLINE HAS PUSHED WWD THRU ERN ZONES AND IS HEADED WWD STILL. ISOLD
SHOWERS AND TSTMS DVLPG AS OF THIS WRITING IN ERN ZONES. UPDATED PUBLIC
PRODUCTS OUT SOON.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 1148 PM CDT THU MAY 19 2011/

AVIATION...
DRYLINE HAS RETREATED INTO THE EASTERN TWO STACKS OF COUNTIES IN THE
EASTERN PANHANDLES...AND MAY APPROACH THE GUY TAF SITE. STILL THINK
THE BEST SHOT FOR CONVECTION WILL REMAIN EAST OF THE TERMINALS
TONIGHT SO WILL CARRY NO CB REMARKS. W TO NW WINDS HAVE ALL READY
MOVED ACROSS THE REGION AND HAVE ACCOUNTED FOR THIS IN THE TAFS.
WINDS SHOULD COME BACK AROUND TO THE SOUTHWEST FRIDAY MORNING AND
INCREASE DURING THE AFTERNOON HOURS ESP AT DHT/AMA. ONLY OTHER CHANGE
06Z TAFS WAS TO LOWER WIND SPEEDS TOMORROW AS SURFACE LOW MAY BE
LURKING NEARBY. VFR FORECAST NEXT 24 HOURS...

TAB

PREV DISCUSSION... /ISSUED 913 PM CDT THU MAY 19 2011/

UPDATE...
RED FLAG WARNING HAS EXPIRED...AND WILL ALLOW THIS TO OCCUR SINCE
CONDITIONS ARE BELOW CRITERIA NOW. APPROPRIATE FIRE WX PRODUCTS WILL
BE SENT OUT SHORTLY.

ANDRADE

PREV DISCUSSION... /ISSUED 841 PM CDT THU MAY 19 2011/

UPDATE...
THE DRYLINE HAS PUSHED BACK INTO ERN SECTIONS OF TX AND OK PNHDLS
WITH TSTMS DVLPG JUST N AND E OF OUR FCST AREA...CLOSE ENUF TO
WARRANT A CONCERN THAT ISOLD TSTMS MAY FORM IN OUR ERN ZONES LATER
TNGT AND EARLY FRI MORNING AS PER LATEST 18Z SHORT RANGE MODELS.
DECIDED TO INTRODUCE A 20 POP FOR THIS AREA FOR REST OF TONIGHT.
WILL ALSO ALLOW RED FLAG WARNING TO EXPIRE AS SCHEDULED AT 9 PM CDT.

UPDATED FIRST PERIOD GRIDS AND ASSOCIATED PRODUCTS WILL BE OUT
SHORTLY.

ANDRADE

PREV DISCUSSION... /ISSUED 650 PM CDT THU MAY 19 2011/

AVIATION...
DRYLINE CURRENTLY SITUATED ON THE TX/OK STATE LINE...WITH
THUNDERSTORMS OCCURRING ACROSS WESTERN OK ATTM. DRYLINE WILL RETREAT
WWD TONIGHT BUT DO NOT BELIEVE IT WILL REACH THE AMA/GUY TERMINALS.
GUSTY SOUTHWESTERLY WINDS WILL OF 20 TO 30 KNOTS WILL PERSIST UNTIL
ABOUT 02Z BEFORE DIMINISHING. LEANED TOWARDS MORE THE NAM SOLUTION IN
BRINGING A WEAK BOUNDARY/SURFACE TROUGH INTO THE PANHANDLES TONIGHT WITH
WINDS FLIPPING TO THE NW. SW WINDS HOWEVER WILL RESUME BY 14Z/15Z ON
FRIDAY WILL SPEEDS APPROACHING 20 KNOTS WITH HIGHER GUSTS IN THE
AFTERNOON. VFR FORECAST CONTINUES...

TAB

PREV DISCUSSION... /ISSUED 328 PM CDT THU MAY 19 2011/

DISCUSSION...
FORECAST CONCERNS THIS AFTERNOON CENTER ON WINDS...RAIN CHANCES...
AND FIRE WEATHER POTENTIAL THROUGH THE FORECAST PERIOD.

AFTERNOON LAPS SURFACE ANALYSIS INDICATES A BROAD SURFACE LOW OVER
THE WESTERN HIGH PLAINS...IN ADVANCE OF A LARGE CLOSED LOW LOCATED
IN THE FOUR CORNERS REGION. A DRYLINE ASSOCIATED WITH THIS LOW HAS
PUSHED INTO WESTERN OKLAHOMA THIS AFTERNOON...WHERE LOW LEVEL
CONVERGENCE AND STRONG SURFACE HEATING EAST OF THE DRYLINE LED TO A
LINE OF STRONG TO SEVERE THUNDERSTORMS. MEANWHILE ACROSS THE
FORECAST AREA...SOUTHWEST WINDS HAVE INCREASED TO AROUND 15 TO
25 MPH WHILE RELATIVE HUMIDITIES HOVER BETWEEN 15 TO 20 PERCENT.

FOR TONIGHT...A WEAK FRONTAL BOUNDARY WILL PUSH INTO THE PANHANDLES
LATER TONIGHT AS THE SURFACE LOW MOVES TO THE EAST. THERE CAN BE AN
OUTSIDE SHOT FOR ISOLATED ELEVATED THUNDERSTORMS NORTH OF THIS
BOUNDARY...WHERE MOISTURE POOLS BEHIND THE BOUNDARY. FORECAST
SOUNDINGS IN THE OKLAHOMA PANHANDLE DEPICT AN INVERTED-V TYPE
SOUNDING BUT ALSO DO NOT DEPICT A LOT OF INSTABILITY. THE NAM12 IS AN
OUTLIER WRT THE AMOUNT OF MOISTURE RETURN ACROSS FAR EASTERN ZONES
AND THUS SEEMS A BIT OVERDONE WITH PRECIP POTENTIAL. THINKING THE
DRYLINE WILL NOT RETREAT TOO FAR TO THE WEST TONIGHT GIVEN THE STRONG
SOUTHWEST MID LEVEL FLOW...SO CONFIDENCE IS LOW IN ANY STORMS
DEVELOPING ACROSS THE AFOREMENTIONED AREAS TONIGHT.

THE UPPER LOW LIFTS NORTH INTO WYOMING FRIDAY...WHILE AN UPPER LEVEL
DISTURBANCE EJECTS OUT OF THE BASE OF THIS SYSTEM AND MOVES ACROSS
THE PANHANDLES. THIS SYSTEM WILL SPIN OVER THE NORTHERN PLAINS
BEFORE IT LIFTS INTO SOUTHERN CANADA MONDAY. ONCE AGAIN THE DRYLINE
WILL POSITION ITSELF IN OKLAHOMA...LEAVING THE PANHANDLES HIGH AND
DRY. THE GFS CONTINUES ITS HIGH BIAS ON WIND SPEEDS FRIDAY...SO
LEANED TOWARD THE MET MOS WHERE WINDS WERE AROUND 10 MPH LIGHTER.
THE DRYLINE WILL ALSO STAY EAST OF THE AREA OVER THE WEEKEND...
KEEPING THE PANHANDLES FIRMLY ENTRENCHED IN A DRY AND WARM WEATHER
PATTERN. ANOTHER UPPER LOW WILL EMERGE FROM THE WEST COAST NEXT
WEEK. THIS SYSTEM WILL MOVE ACROSS THE FOUR CORNERS REGION AND THE
CENTRAL PLAINS TUESDAY. THIS SYSTEM WILL PUSH A STRONG COLD FRONT
INTO THE AREA LATE TUESDAY...WHICH MAY OFFER SOME RELIEF FROM THIS
DRY AND WARM WEATHER PATTERN. MEDIUM RANGE MODELS SUGGEST THIS
SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY...BUT CONFIDENCE IS TOO LOW TO INCLUDE PRECIP MENTION IN
THE FORECAST AT THIS TIME GIVEN THE ONGOING DROUGHT CONDITIONS.

CLK

FIRE WEATHER...
WILL CONTINUE THE RED FLAG WARNING FOR THE WESTERN AND CENTRAL TEXAS
AND OKLAHOMA PANHANDLES THIS EVENING. SOUTHWEST WINDS HAVE STARTED TO
INCREASE TO AROUND 20 MPH SUSTAINED AND FEEL THESE WINDS WILL
CONTINUE FOR THE NEXT COUPLE OF HOURS. RELATIVE HUMIDITY VALUES
THIS AFTERNOON DROPPED TO AROUND 15 TO 20 PERCENT...SO ITS STILL
POSSIBLE FOR SOME LOCATIONS TO HIT RED FLAG CRITERIA THROUGH 9 PM.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY THROUGH TUESDAY...AS
AFTERNOON RELATIVE HUMIDITIES FALL TO AROUND 15 TO 20 PERCENT.
WINDS ARE EXPECTED TO BE LIGHTER THROUGH THIS PERIOD ALTHOUGH SOME
LOCATIONS CAN STILL SEE SUSTAINED WINDS AROUND 20 MPH AT TIMES.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 19, 8:51 PM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
851 PM CDT THU MAY 19 2011

OKZ001>003-TXZ001>020-201100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
851 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS MAY DEVELOP TONIGHT ACROSS THE EASTERN SECTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO SOUTHERLY
WINDS OF 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE PANHANDLES FRIDAY THROUGH TUESDAY AS WARM...DRY...AND
BREEZY CONDITIONS PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS FRIDAY THROUGH TUESDAY.

TAB

In the hours before

Special weather statement, May 20, 1:53 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
153 AM CDT FRI MAY 20 2011

TXZ015-020-200745-
WHEELER TX-COLLINGSWORTH TX-
153 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CDT FOR COLLINGSWORTH AND
WHEELER COUNTIES.

AT 149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER DOZIER...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 40 MPH ARE POSSIBLE.

KB

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.